Texas, 2013High Wind in Texas, April 15, 2013
April 15, 2013 · NWS MAF · 4 events in 1 county or zone
Strong southwest winds aloft continued to result in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds aloft continued to result in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 1:32 AM MST, 54 minutes earlier.
Area forecast discussion, Apr 15, 1:32 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 AM CDT MON APR 15 2013
.DISCUSSION...
DRY W-SW MID LEVEL FLOW WILL CONTINUE TO MAINTAIN BROAD SFC TROFFING
ACROSS THE PLAINS TODAY WITH SFC LOW INVOF NE NM. BROAD 25C THERMAL
RIDGE WILL BE DRAPED ACROSS THE AREA WITH DOWNSLOPE WINDS. YESTERDAY
HIGH TEMPS WERE ABOUT 13 OVER THE 85H TEMPS. 5H HEIGHTS WILL RISE
SOME TODAY AND WITH 13-14C 85H TEMPS THE HIGH TEMPS WILL BE VERY
SIMILAR OR A TOUCH WARMER THAN YESTERDAY. THIS WILL BE THE PATTERN
THROUGH WEDNESDAY WITH LITTLE SENSIBLE CHANGE IN TEMPS. DRYLINE
WILL MAKE A HARD RETREAT TO THE W TUE NIGHT/EARLY WED MORNING. 7H-
5H LR/S WILL BE VERY STEEP WITH RICH LOW LEVEL MSTR ABOUT 3KFT
DEEP. LIFTING PARCELS FROM AROUND 85H REVEALS CAPES OVER 2KJ/KG.
THE QUESTION IS...HOW IS THE AVAILABLE ENERGY GOING TO BE TAPPED.
LOW LEVEL CONVERGENCE IN THE MST LAYER AND LLJ ARE A GOOD START
BUT DEEPER LIFT IS NEEDED. NAM12/GFS/ECMWF DO SHOW A MINOR SHRTWV
IN SW FLOW ALOFT BUT BY 12Z WED SHRTWV TROF IS STILL PRETTY FAR TO
THE W (NEAR PRESIDIO). 7H-5H DPVA PER NAM12 DOES DEPICT LIFT
MOVING INTO PB AROUND 12Z WED...LESS SO ON GFS. GFS HAS BEEN VERY
PERSISTENT IN DEVELOPING PRECIP ACROSS MUCH OF THE PB TUE
NIGHT/WED MORNING (GFS HAS MUCH HIER DWPNTS WHICH WILL PROBABLY BE
CORRECT). MEANWHILE GFS SHOWS LESSER LIFT THAN NAM12 BUT NAM12
DEVELOPS NO PRECIP (POSSIBLY DUE TO UNDER ESTIMATION OF SFC
DWPNTS). ISOLD TSTMS ARE IN THE FCST AND FOR NOW WILL EDGE POPS UP
AND BRING THEM FARTHER W WHILE WAITING FOR BETTER MODEL CONSISTENCY.
NOTING HERE THAT ALL IT WILL TAKE IS FOR THE SHRTWV TO BE JUST A
FEW HRS EARLIER THAN NAM12 SHOWS AND RADAR SCREEN COULD LIGHT UP
PROBABLY AFTER 06Z/WED. FRONT ON WEDNESDAY HAS SLOWED AND THIS WILL
PORTEND THAT TEMPS ON WEDNESDAY WILL BE A LITTLE WARMER THAN
THOUGHT YESTERDAY IN MOST AREAS. 28-29C 85H TEMPS ON THE RIO GRANDE
TUE/WED WILL RESULT IN HIGH TEMPS TO AROUND 104. WILL OPT TO ISSUE
HIGH WIND WARNING FOR GDP MTNS TODAY WITH MTN TOP WINDS NEAR
45KTS ALONG WITH INDICATIONS OF MTN WAVE COUPLET. LESS WIND TUE
BUT WINDS STRENGTHEN AGAIN WED AND HIGH WIND WATCH WILL EVENTUALLY
BE NEEDED. FRONT ON THURSDAY LOOKS TO ARRIVE AROUND 12Z INTO THE
CENTRAL PB WITH WINDY CONDITIONS IN ITS WAKE. MUCH COOLER THUR
M50-60 ACROSS THE PLAINS. COOL MORNING FRIDAY WITH LOWS IN THE 30S
ACROSS MUCH OF THE PLAINS...A LIGHT FREEZE WILL BE POSSIBLE IN THE
FAR NW CWFA. HIGH TEMPS BACK INTO THE 60S FRIDAY AND INTO THE 70S
ACROSS THE PLAINS SAT. WEAK COLD FRONT WITH NW FLOW ALOFT SUNDAY
AND STILL DRY AND WARMER MONDAY.
&&
.FIRE WEATHER...
ABOVE NORMAL TEMPERATURES WILL CONTINUE AREAWIDE TODAY UNDER
WESTERLY FLOW ALOFT...WHICH WILL RESULT IN MINIMUM AFTERNOON RH/S OF
5 TO 10 PERCENT AREAWIDE. 20 FOOT WIND SPEEDS WILL NOT BE AS STRONG
TODAY AS YESTERDAY...HOWEVER LOCATIONS ALONG AND NORTH OF A VAN HORN
TO GUADALUPE PASS TO JAL TO LAMESA LINE ARE EXPECTED TO SEE 20 MPH
SUSTAINED OR GREATER FOR SEVERAL HOURS. THEREFORE...A RED FLAG
WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY EVENING.
AFTER WINDS DECREASE AROUND SUNSET...TEMPERATURES WILL NOT COOL
RAPIDLY AND RECOVERY WILL END UP BEING POOR TO FAIR...EXCEPT FOR A
LITTLE BETTER OVER THE LOWER TRANS PECOS. THE VAN HORN AREA...
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS APPEAR TO HAVE
THE BEST SHOT AT 20 MPH 20 FOOT WIND SPEEDS FOR SEVERAL HOURS
TUESDAY AFTERNOON...SO A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THESE AREAS. THE APPROACH OF AN UPPER STORM SYSTEM WILL BACK LOW
LEVEL WINDS AND BRING LOW LEVEL MOISTURE INTO THE AREA TUESDAY
NIGHT. THEREFORE...RECOVERY WILL BE POOR TO FAIR ALONG AND WEST OF
A TATUM TO PRESIDIO LINE. RECOVERY WILL BE GOOD OR BETTER FURTHER
EAST. THERE IS A SLIGHT CHANCE OF A WETTING RAIN OVER THE PERMIAN
BASIN TUESDAY NIGHT.
THE MOIST AIR WILL MOVE EAST RAPIDLY WEDNESDAY WITH WARM TO HOT
TEMPERATURES AGAIN OCCURRING AREAWIDE...AND MINIMUM AFTERNOON RH/S
MAINLY BELOW 10 PERCENT. THE VAN HORN AREA...GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS SHOULD HAVE 20 MPH SUSTAINED
SOUTHWEST WINDS...SO HAVE INCLUDED THESE AREAS IN A FIRE WEATHER
WATCH FOR WEDNESDAY AFTERNOON. HOWEVER...MOST OF WEST TEXAS COULD
BE ADDED TO THIS WATCH AS SOON AS A BETTER HANDLE IS GAINED ON THE
TIMING OF A COLD FRONT THAT WILL MOVE INTO THE REGION LATE
WEDNESDAY OR THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 91 55 90 60 / 0 0 0 10
BIG SPRING TX 93 54 93 65 / 0 0 0 20
CARLSBAD NM 91 56 92 56 / 0 0 0 10
DRYDEN TX 95 63 95 66 / 0 10 0 10
FORT STOCKTON TX 93 58 93 62 / 0 0 0 10
GUADALUPE PASS TX 82 54 82 51 / 0 0 0 0
HOBBS NM 88 54 89 55 / 0 0 0 10
MARFA TX 83 44 83 43 / 0 0 0 10
MIDLAND INTL AIRPORT TX 91 56 92 65 / 0 0 0 20
ODESSA TX 91 57 92 65 / 0 0 0 10
WINK TX 93 54 93 58 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
DAWSON...GAINES...GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Apr 15, 1:24 AM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CDT MON APR 15 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
324 AM CDT MON APR 15 2013 /224 AM MDT MON APR 15 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS TO 60 MPH ARE EXPECTED IN
THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING IS IN EFFECT
THERE THROUGH THE DAY.
DRY AND WARM CONDITIONS WILL PREVAIL ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY. SINCE WEST TO SOUTHWEST WINDS WILL BE 20 MPH OR
GREATER OVER THE VAN HORN AREA...GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...A RED FLAG WARNING IS IN
EFFECT FOR THESE AREAS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST OVER
THE AREA TUESDAY...WITH A FIRE WEATHER WATCH IN EFFECT FOR THE VAN
HORN AREA...GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE TRANS PECOS
AND PERMIAN BASIN LATE TUESDAY NIGHT. IF ANY STORMS DEVELOP...SOME
OF THESE STORMS COULD BE SEVERE.
ON WEDNESDAY...ATTENTION WILL TURN BACK TO WARM TO HOT
TEMPERATURES...AND DRY AND WINDY CONDITIONS. THE VAN HORN AREA...
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS COULD SEE
CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...A FIRE WEATHER WATCH
IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- April 15, 2:26 AM MST to 10:50 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Very strong southwest winds affected the lower elevations of the Guadalupe Mountains.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 15, 3:00 AM MST to 5:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
Strong southwest winds occurred in the higher elevations of the Guadalupe Mountains, with several gusts over 60 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 15, 5:51 AM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
Several hours of sustained southwest winds of 40-50 mph occurred in Guadalupe Pass.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 15, 6:00 AM MST to 7:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, April 15 to 17, 201360 events
- Hail in Texas, April 15, 2013$47,000 · 2 in hail · 21 events
- High Wind in California, April 15 to 16, 2013$100,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Missouri, April 15 to 18, 2013$1,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Illinois, April 15, 2013$47,000 · 61 kt wind · 6 events
- Winter Storm in Colorado, April 15 to 16, 201312 events
- Winter Storm in Wyoming, April 15 to 17, 20136 events
- Hail in Oklahoma, April 15, 20131 in hail · 4 events
- Winter Storm in Utah, April 15 to 17, 20133 events
- Hail and Damaging Wind in Florida, April 15, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 15, 201352 kt wind · 3 events
- High Wind in Nevada, April 15, 201353 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438628, 438626, 438627, 438625.